5-Fluorouracil induced severe febrile neutropenia and death

    Published on:November 2016
    Journal of Young Pharmacists, 2017; 9(1):133-134
    Case Report | doi:10.5530/jyp.2017.9.26
    Authors:

    Vinodkumar Mugada1, Haribabu Ramineni2, Dharmareddy Padala1

    1Department of Pharmacy Practice,Aditya Pharmacy College, Surampalem, A.P, INDIA.

    2Department of Clinical Pharmacy, Chebrolu Hanumaiah Institute of Pharmaceutical Sciences, Guntur, A.P., INDIA.

    Abstract:

    5-Fluorouracil (5-FU) induced severe febrile neutropenia is a serious threat which, if unnoticed may lead to death. We present here a case of 46 years old female patient who suffered severe febrile neutropenia and finally death due to 5-FU. Naranjo’s causality assessment revealed that 5-Fluorouracil was the probable cause of severe febrile neutropenia. 5-Fluorouracil induced hematological toxicities vary between individuals. Of them, severe febrile neutropenia is a serious threat, which increases the vulnerability of patient to bacterial infections. Patients must be made aware of the side effects of chemotherapy through proper medication counselling and clear take home information. It helps them to consult the physician at the right time so that the side effects can be managed in time.

    Key words: 5-FU, chemotherapy, severe febrile neutropenia, Naranjo, hematological toxicity.

    Article Download

     

    SCImago Journal & Country Rank